Skip to Main Content

++

ESSENTIALS OF DIAGNOSIS

++

Clinically apparent liver injury from a Food and Drug Administration (FDA)-approved drug is a rare event. However a clinician is often asked to provide an opinion as to whether elevations in liver biochemical studies (especially elevations of aminotransferases, bilirubin, or alkaline phosphatase) may have been caused by a drug.

++

The problem of separating a drug-related elevation in liver studies from hepatic changes related to the underlying disease process may be challenging (and often impossible). Identification is especially difficult if the patient has underlying viral hepatitis, active alcohol-induced liver disease, obesity with possible nonalcoholic fatty liver disease, or a malignancy which may have involved the liver.

++

ESSENTIALS OF DIAGNOSIS

  • A remarkable array of therapeutic drugs has been shown to cause hepatic injuries across a broad range of manifestations. There are no specific diagnostic tests that establish the presence of a drug-induced liver injury; therefore, the diagnosis is often (even usually) one of exclusion.

  • Evidence of hepatic injury appearing days to months after adding a therapeutic drug with known or suspected potential to injure the liver must be considered to possibly represent drug-induced injury.

  • Improvement following discontinuation of a drug suspected to have caused liver injury (deceleration) is often helpful in diagnosis.

  • In patients with few, if any, signs or symptoms of liver injury clinically apparent hepatotoxicity may be detected only by biochemical tests which reveal elevated aminotransferase, bilirubin, or alkaline phosphatase levels.

  • A drug-induced etiology should be considered in any patient who develops acute hepatitis with jaundice (hepatocellular injury) or jaundice associated with pruritus and elevated alkaline phosphatase levels (cholestatic or mixed injury).

++

GENERAL CONSIDERATIONS

++

Almost all therapeutic drugs in current use have been suggested as a cause of some liver alterations, most often asymptomatic elevations of aminotransferases. Awareness of drug-induced liver injury is receiving increased attention. A few drugs with proven efficacy have been withdrawn from the market following post-release approval by the FDA when recognition of even a few cases of severe liver injury have been attributed to the drug. The economic consequences resulting from the removal of an approved drug from the market or even markedly restricting its use are tremendous as are the costs expended in the development of a new agent which fails late in the preapproval process. Drug-induced injuries that lead to clinically severe liver disease garner much attention even if only a few cases are recognized (or even suggested). A challenge is to improve the methods by which the risk of drug-related hepatotoxicity from a specific drug is assessed (and hopefully predicted) so that effective plans to minimize risk are in place. The major role of acetaminophen as the cause of acute liver failure is fully established.

++

It is well recognized that with many drugs, transient biochemical changes (often slight to moderate increases in aminotransferases) occur in patients in whom there are no symptoms or signs suggesting liver ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.